Alert archive / Iowa / Special Weather Statements in 2016
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 19, 2016, 7:30 PM CDT for Jasper County, Marshall County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2016, 7:30 PM CDT (00:30 UTC)
- Expired
- Aug 19, 2016, 8:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Des Moines, IA
Counties Jasper County, IA, Marshall County, IA
The radar
The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2082 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
569
WWUS83 KDMX 200030
SPSDMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT FRI AUG 19 2016
IAZ048>050-060>062-200130-
JASPER IA-STORY IA-TAMA IA-POLK IA-MARSHALL IA-POWESHIEK IA-
730 PM CDT FRI AUG 19 2016
...STRONG WINDS ALONG THE LEADING EDGE OF A LINE OF THUNDERSTORMS...
AT 728 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES EAST OF ROLAND TO 6 MILES SOUTHWEST OF
STATE CENTER TO NEAR BONDURANT. MOVEMENT WAS EAST AT 25 MPH.
WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE
WINDS MAY EXTEND FOR 5 OR MORE MILES AHEAD OF THE ACTUAL
THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
ANKENY...MARSHALLTOWN...NEWTON...GRINNELL...TOLEDO...BONDURANT...
TAMA...MITCHELLVILLE...COLFAX...PRAIRIE CITY...STATE CENTER...
BAXTER...MESKWAKI CASINO...IOWA SPEEDWAY...ROCK CREEK LAKE...
GLADBROOK...LE GRAND...MAXWELL...COLO AND MELBOURNE.
LAT...LON 4186 9263 4173 9274 4151 9304 4177 9359
4198 9338 4221 9331 4219 9250
TIME...MOT...LOC 0028Z 291DEG 23KT 4218 9324 4194 9326 4174 9345
$$
SKOWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 19, 6:35 PM CDT, 55 minutes earlier.
Area forecast discussion, Aug 19, 6:35 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 635 PM CDT Fri Aug 19 2016 ...Aviation Update... .DISCUSSION.../Tonight through Friday/ Issued at 307 PM CDT Fri Aug 19 2016 Isolated to scattered storms have been ongoing much of the day in area of theta-e advection ahead of a cold front expected to drop through the CWA tonight. Deep layer shear is minimal, with strong instability in place and a large amount of moisture. Had one warned storm earlier, with dime size hail otherwise mainly heavy rain and lightning have been the threats with the storms. PWATS around 1.7 inches across the CWA with some training of storms as storm motions parallel to the boundaries they continue to form along. Two main boundaries of note with storm formation, the first to the south along Hwy 30 closer to the sfc low and more along a somewhat inverted trough feature. Otherwise further north storms firing closer to the wind shift line ahead of the main cold front still across MN/SD. First impulse of energy aloft approaching the area by early this evening and expect additional development with storms becoming more widespread toward 00Z. With the minimal shear not expecting much severe with an isolated strong to severe storm possible due to the large amount of instability. Again the heavier rainfall more likely an issue, especially if get some training or another stronger storm over an area that already saw heavy rainfall early today along a Fort Dodge to Hampton line. As main upper level trough digs into the region, more widespread precipitation expected overnight with instability waning and more showers with isolated storms expected. This precip area to slowly shift eastward toward early Saturday and may linger across the east into the morning hours. Much cooler air moving in aloft with the clouds/precip chances will keep temps much cooler for Saturday with highs only in the upper 60s to mid 70s. Soundings indicating potential for a pop-up shower/thunderstorm across the northeast with the main trough overhead into Saturday afternoon as well. Otherwise westerly to northwesterly upper level flow pattern expected through the weekend with a large area of cool Canadian high pressure over the region. This will bring dry and cool conditions into early next week. Return flow to kick back in as an upper level trough moves along the US/Canadian border into the middle portion of next week which will allow for moisture/warmth to push back into the region. Therefore next precip chances with this setup into Tuesday through the end of the week as the upper trough digs southeastward into the northern plains. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 632 PM CDT Fri Aug 19 2016 Storm/shower activity will continue to slowly move eastward through the evening/overnight bringing periods of TSRA/SHRA through all sites. Primarily MVFR conditions will be seen during TSRA/SHRA, but periods of IFR will be possible and already seen at KFOD. TSRA will give way to SHRA overnight, then as activity clears Saturday morning, gusty north/northwest winds around 10-15 kts with gusts to 20+ kts likely. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Beerends LONG TERM...Beerends AVIATION...Curtis
Hazardous weather outlook, Aug 19, 3:30 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT FRI AUG 19 2016 IAZ033>037-044>049-057>061-070>074-081>084-092>095-201000- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR- MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD- DECATUR-WAYNE- 330 PM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING INTO THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS EVENING. DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN THREATS WITH A SECONDARY THREAT OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ISOLATED THUNDERSTORM WILL BE POSSIBLE SATURDAY...WITH THUNDERSTORM CHANCES RETURNING TO THE FORECAST MAINLY TUESDAY NIGHT THROUGH THURSDAY. THE THREAT OF SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IAZ004>007-015>017-023>028-038-039-050-062-075-085-086-096-097- 201000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY- BLACK HAWK-TAMA-POWESHIEK-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 330 PM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING INTO THE OVERNIGHT HOURS. AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE THIS EVENING. DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN THREATS WITH A SECONDARY THREAT OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ISOLATED THUNDERSTORM WILL BE POSSIBLE SATURDAY...WITH THUNDERSTORM CHANCES RETURNING TO THE FORECAST MAINLY TUESDAY NIGHT THROUGH THURSDAY. THE THREAT OF SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. MJB
In the hours before
Local storm report, Aug 19, 1:59 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
159 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY RAIN 2 S EAGLE GROVE 42.64N 93.90W
08/19/2016 M3.51 INCH WRIGHT IA PUBLIC
REPORT VIA SOCIAL MEDIA. THE DURATION OF THE
HEAVY RAIN EVENT WAS 6 HOURS.
&&
NWS DES MOINES IA
IRIS SYSTEMSpecial weather statement, Aug 19, 3:08 PM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 308 PM CDT FRI AUG 19 2016 IAZ005-016-024-025-192045- WRIGHT IA-HUMBOLDT IA-KOSSUTH IA-HANCOCK IA- 308 PM CDT FRI AUG 19 2016 ...STRONG STORM IN NORTH CENTRAL IOWA... AT 307 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF BRITT...OR 13 MILES SOUTHEAST OF ALGONA...MOVING EAST SOUTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELMOND...ELM LAKE...KANAWHA...KLEMME...CORWITH...LU VERNE...ROWAN... GOODELL...ST. BENEDICT...SEXTON AND BELMOND MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4304 9350 4270 9350 4290 9412 4308 9407 TIME...MOT...LOC 2007Z 280DEG 27KT 4298 9400 ZOGG
Local storm report, Aug 19, 3:45 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 4 NNW KANAWHA 42.99N 93.81W
08/19/2016 E60 MPH HANCOCK IA TRAINED SPOTTER
50-60 MPH WINDS. SMALL HAIL STONES ABOUT THE
SIZE OF DIMES. LASTED ROUGHLY 3-4 MINUTES.
&&
NWS DES MOINES IA
IRIS SYSTEMSpecial weather statement, Aug 19, 6:10 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 610 PM CDT FRI AUG 19 2016 IAZ035-036-047-048-192345- WEBSTER IA-STORY IA-BOONE IA-HAMILTON IA- 610 PM CDT FRI AUG 19 2016 ...STRONG WINDS WITH LINE OF STORMS NORTH OF BOONE... AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTH OF BOONE...MOVING EAST AT 20 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STORY CITY...ROLAND...JEWELL JUNCTION...GILBERT...STRATFORD... ELLSWORTH...STANHOPE...RANDALL AND PILOT MOUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4214 9404 4232 9405 4238 9348 4210 9347 TIME...MOT...LOC 2309Z 267DEG 19KT 4224 9395 SKOW
Special weather statement, Aug 19, 6:59 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 659 PM CDT FRI AUG 19 2016 IAZ048-049-060-061-200045- JASPER IA-STORY IA-POLK IA-MARSHALL IA- 659 PM CDT FRI AUG 19 2016 ...STRONG WINDS WITH OUTFLOW BOUNDARY SURGING SOUTHEAST BETWEEN AMES AND DES MOINES... AT 657 PM CDT...TRAINED WEATHER SPOTTERS REPORTED STRONG WINDS WITH A THUNDERSTORM OUTFLOW BOUNDARY NEAR HUXLEY...OR NEAR NEVADA...MOVING EAST AT 35 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE AS THIS BOUNDARY PASSES THROUGH. AMES AIRPORT RECENTLY GUSTED TO 48 MPH. LOCATIONS IMPACTED INCLUDE... AMES...ANKENY...NEVADA...HUXLEY...COLFAX...SLATER...BAXTER...IOWA STATE CENTER...MAXWELL...MELBOURNE...CAMBRIDGE...ELKHART...COLLINS... ALLEMAN...SHELDAHL...KELLEY...RHODES...MINGO...VALERIA AND AMES MUNICIPAL AIRPORT. LAT...LON 4165 9316 4181 9372 4206 9364 4194 9301 TIME...MOT...LOC 2357Z 291DEG 29KT 4195 9354 SKOW
Special weather statement, Aug 19, 7:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT FRI AUG 19 2016
IAZ048>050-060>062-200130-
JASPER IA-STORY IA-TAMA IA-POLK IA-MARSHALL IA-POWESHIEK IA-
730 PM CDT FRI AUG 19 2016
...STRONG WINDS ALONG THE LEADING EDGE OF A LINE OF THUNDERSTORMS...
AT 728 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES EAST OF ROLAND TO 6 MILES SOUTHWEST OF
STATE CENTER TO NEAR BONDURANT. MOVEMENT WAS EAST AT 25 MPH.
WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE
WINDS MAY EXTEND FOR 5 OR MORE MILES AHEAD OF THE ACTUAL
THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
ANKENY...MARSHALLTOWN...NEWTON...GRINNELL...TOLEDO...BONDURANT...
TAMA...MITCHELLVILLE...COLFAX...PRAIRIE CITY...STATE CENTER...
BAXTER...MESKWAKI CASINO...IOWA SPEEDWAY...ROCK CREEK LAKE...
GLADBROOK...LE GRAND...MAXWELL...COLO AND MELBOURNE.
LAT...LON 4186 9263 4173 9274 4151 9304 4177 9359
4198 9338 4221 9331 4219 9250
TIME...MOT...LOC 0028Z 291DEG 23KT 4218 9324 4194 9326 4174 9345
SKOWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:06 PM CDT | Special Weather Statement | DMX | Butler, Grundy, Hardin | 54 min |
| Aug 19, 8:12 PM CDT | Special Weather Statement | DMX | Jasper, Mahaska, Poweshiek, Tama | 63 min |
Nearby
Special Weather Statements in Iowa, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.